The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Nortriptyline and betahistine


#1

Hi I’m new to this forum but would love some advice. I have been battling vestibular migraine now for four years and up till 4 weeks ago thought o had it under control.
After a very stressful year getting treatment for pre breast cancer l have developed full blown vestibular migraines again. Doctor has put me in 10mg Nortriptyline at my request as so far l haven’t tollerates any preventative medication also l have to take betahistine 8mg every day. At the moment I’m getting awful side effects and my balance and dizziness is off the scale. Was wondering if anyone has taken Nortriptyline and betahistine together. I’m determined not to give in this time and I’m also following strict diet John Hopkins. How long does it take for Nortriptyline to kick in. Any advice would be gratefully received.


#2

Hi and welcome. Glad you could join us though sorry to hear your plight. You’ll find lots of info under the Welcome and Wiki sections including links to other favourite Dizziness websites. As no doubt you have realised stress is a big trigger for VM/MAV, and you’ve had a bit of that quite recently.

Noritriptyline is a drug regularly recommended and well established for treating MAV. Although an antidepressant it’s regularly used for migraine prevention. From what I’ve read you may see some improvement quite quickly, within a month maybe but it’s reckoned all preventatives can take up to four months to really kick in. You really need to hit an effective dose first however. No doubt your doctor should have given you some idea of the dose you need to try to reach. It’s usual practice to increase slowly over a period of time. Days or weeks depending on how sensitive you are. We have had one member here recently who achieved great success (in fact he’s now training as a neurologist) with 70mg Nori.

I’m not sure about your statement about the betahistine ‘having’ to be taken. Betahistine (Serc) is used to treat Menieres disease. It has no proven track record for MAV as far as I’m aware. I’ve checked archives in here via the ‘Search’ facility and cannot find anybody here currently combining these two drugs for MAV but there are many people who lurk and don’t post so somebody may come forwards. If your doctor told you to take it with the Nori it’s obviously safe to do so.

it’s great you have the right attitude. MAV needs some determination, Do remember MAV symptoms vary, day to day, hour to hour, and constantly change so it’s often hard to sort symptoms from side effects, and taking two new drugs at the same time makes it doubly difficult. The experts say if the side effects are really bad you should drop back to a lower dose for a week or two, and try to increase any much more slowly. Use a pill cutter to take half/quarter pill even. You have to get a feel for the drug and listen to your body. I know this forum’s leader took Amitriptyline (same class as Nori) and found what you might call a ‘sweet spot’ - in dosage. Lower didn’t help, higher made him worse, but the inbetween dose was just right, but of course you have to get used to the drug to start with first before these things might become obvious. Helen


#3

Than you do much Helen for your reassuring words. As you’ll know that means so much when your going through this. I know from past experience that l will get through it but the anxiety certainly takes over at the beginning. I have read quite a bit about the success of Nortriptyline so that’s why l am determined to stick with it. Unfortunate my GP knows practically zero about MAV and l have to take in cuttings and books to show her. The reason she has me on betahistine as I also get eustation tube dysfunction and she thought that would help. I didn’t want to take betahistine incase it reacted with the Nortriptyline but she says it would be fine. I’m keeping everything crossed that l see an improvement real soon. Thank you again Linda